Kentucky, 2006Damaging Wind in Kentucky, July 4, 2006
July 4, 2006 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 4:28 PM EST, 5 minutes earlier.
Area forecast discussion, Jul 4, 4:28 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
528 PM EDT TUE JUL 4 2006
.DISCUSSION...
FOR THE PERIOD TONIGHT THROUGH THURSDAY NIGHT...
GFS AND WRF ARE IN GOOD AGREEMENT ON TIMING OF COLD FRONT TO MOVE
THROUGH THE AREA AS IT MAKES ITS TRANSITION OVER THE APPALACHIANS.
ALTHOUGH...AS IS USUAL...THE DEFINITION OF THE FRONT IS MUDDIED BY
THE TERRAIN. TRUE AIR MASS CHANGE SHOULD ARRIVE IN OUR NORTHERN
COUNTIES DURING THE AFTERNOON AND PROGRESS SOUTH THROUGH THE AREA
DURING THE EVENING.
HAVE COMPROMISED ON THE MOS POPS AND HAVE GONE WITH 80 PERCENT
TONIGHT AND WEDNESDAY. POPS ARE GRADUATED FROM 20 NW TO 80 SE FOR
WEDNESDAY NIGHT. THIS IS HIGHER THAN THE MOS DUE TO MOS VALID TIME
NOT STARTING UNTIL 00Z. THE 00Z TO 12Z POPS ARE 10-20 PERCENT LOWER
THAN THOSE IN THE ZFP.
THREAT OF SEVERE WEATHER CONTINUES INTO TONIGHT FOR MAINLY PULSE
TYPE STORMS...ESPECIALLY IN AREAS THAT HAVE NOT BEEN AFFECTED YET...
AND DUE TO CELL INTERACTIONS. THREAT ON WEDNESDAY CAN NOT BE RULED
OUT. HOWEVER...SUFFICIENT INSTABILITY IS A QUESTION DUE TO EXTENSIVE
CLOUDS. WINDS ALOFT ARE NOT PARTICULARLY STRONG...SO INSTABILITY
WILL CONTINUE TO BE KEY. THERE IS SOME CONCERN FOR FLASH FLOODING
DUE TO TRAINING OF CELLS...BUT THINK THREAT IS NOT HIGH ENOUGH TO
WARRANT AN FFA YET.
DRIER AND MORE COMFORTABLE AIR WILL ARRIVE WEDNESDAY NIGHT AND
THURSDAY WITH FAIR WEATHER LASTING THROUGH THURSDAY NIGHT.
FOR THE PERIOD FRIDAY THROUGH TUESDAY...
SFC HIGH PRESSURE WILL RULE THROUGH THE END OF NEXT WEEK...PROVIDING
DRY WEATHER AND GRADUALLY MODERATING TEMPERATURES. FORECAST IS A BIT
MURKY THEREAFTER AS PREVIOUS MODEL CONSENSUS OF MAINTAINING STRONGER
RIDGING ACROSS THE SOUTHEASTERN CONUS HAS BACKED OFF OVER THE PAST
24 HOURS. A DIFFUSE FRONTAL BOUNDARY WILL APPROACH FROM THE
NORTHWEST MONDAY NIGHT INTO TUESDAY...BRINGING BACK AT LEAST A
SLIGHT CHANCE OF PRECIPITATION TO THE AREA.
&&
.PREV DISCUSSION...
SENT MORNING UPDATE TO REFRESH WORDING. NO SUBSTANTIVE CHANGES WERE
MADE TO THE FORECAST.
457 AM EDT TUE JUL 4 2006
07Z SFC ANALYSIS SHOWS HIGH PRESSURE HOLDING ON OVER THE SOUTHEAST
PORTION OF THE COUNTRY WHILE LOW PRESSURE RESIDES OVER SOUTHERN
ONTARIO. FROM THIS LOW...A COLD FRONT STRETCHES WEST-SOUTHWEST
THROUGH THE NORTHERN OHIO VALLEY TO SOUTHEAST KANSAS. ON RADAR...
SEVERAL STORM CLUSTERS ARE ROLLING EAST ALONG THIS BOUNDARY. FURTHER
TO THE SOUTH...THE AIRMASS REMAINS CHARGED WITH DEWPOINTS IN THE
MIDDLE AND UPPER 60S AND A FAVORABLE THERMAL STRUCTURE FOR STORMS.
THE 00Z SOUNDING AT LOZ FROM THE NAM12 EXHIBITED A DOWNBURST PROFILE
AND THAT MAY BE WHAT OCCURRED JUST WEST OF JKL SHORTLY AFTER
MIDNIGHT AS A ROGUE THUNDERSTORM SPIKED UP TO SVR LIMITS AND THEN
QUICKLY COLLAPSED. WE RECEIVED A WINDS GUST OF 38 MPH AT THE OFFICE
WHILE SOME WIND DAMAGE WAS REPORTED TO OUR WEST ALONG HIGHWAY 52.
HOPEFULLY...THIS IS NOT FORESHADOWING FOR MORE SEVERE STORMS LATER
TODAY AND ON WEDNESDAY.
THE MODELS ARE IN FAIRLY GOOD AGREEMENT ALOFT THROUGH 18Z WEDNESDAY.
THEY ALL TAKE A SHARPENING SHORTWAVE TROUGH THROUGH THE GREAT LAKES
MIDWEEK. THE NAM IS A BIT FASTER AND DEEPER WITH THIS FEATURE THAN
THE GFS. WHILE BOTH MODELS HAVE THEIR PROBLEMS...THE SLOWER SOLUTION
OF THE GFS IS FAVORED GIVEN THAT IT HAS MORE SUPPORT FROM THE GLOBAL
MODELS. THE NET RESULT FOR EASTERN KENTUCKY WILL BE A BIT SLOWER
TRANSITION TO COOLER WEATHER AND MORE OF A LINGERING SHOWER/TSTORM
THREAT THAN DEPICTED BY THE NAM12 FOR WEDNESDAY NIGHT AND THURSDAY.
EITHER WAY...THE TROUGH AXIS SHOULD BE THROUGH THE STATE BY THURSDAY
EVENING. HEIGHTS SHOULD RISE IN ITS WAKE...HOWEVER THE GFS IS SHOWING
A CLOSED LOW SPLITTING OFF FROM THIS TROUGH AND SETTLING OVER THE
CENTRAL APPALACHIANS TO START THE WEEKEND. HAVE NOT BIT ON THIS
CLIMATOLOGICALLY ANOMALOUS SOLUTION YET...BUT WILL WAIT AND SEE HOW
THE MODELS RESOLVE IT IN LATER RUNS. EVEN IF IT OCCURS...IT WOULD
LIKELY JUST PROLONG OUR FORECASTED COOLER...LESS HUMID AND DRY
END TO THE WEEK.
SENSIBLE WEATHER WILL FEATURE A FEW STRAY STORMS POSSIBLE THIS
MORNING WELL OUT AHEAD OF THE SOUTHBOUND COLD FRONT. THE ACTIVITY
SHOULD BECOME MORE PRONOUNCED DURING THE AFTERNOON AS THE HEAT OF THE
DAY HELPS TRIGGER STORMS WITH ONLY MINOR ASSISTANCE FROM THE UPPER
LEVELS. HIGH WET BULB ZERO LEVELS SHOULD LIMIT THE SVR THREAT TO
DAMAGING WINDS WITH A GOOD BIT OF SPEED SHEAR TO WORK WITH. WILL
HIGHLIGHT THIS...AND THE HIGH PWS SUPPORTED HEAVY RAIN THREAT...IN
THE HWO. EXPECT THE STORMS TO BECOME MORE NUMEROUS DURING THE EVENING
AND THROUGH THE OVERNIGHT AS THE FRONT PRESSES SOUTH. LOCATIONS SOUTH
OF THE BOUNDARY ON WEDNESDAY WILL ALSO BE UNDER THE GUN FOR SEVERE
WEATHER WITH THE ADDED INPUT OF A 100 KT 300MB JET PASSING BY JUST
TO THE NORTH. HAVE TIMED THE FRONT AND ITS THUNDERSTORMS THROUGH THE
CWA AT A SLIGHTLY SLOWER PACE THAN THE NAM12...THOUGH DO EXPECT JUST
LINGERING SHOWERS ACROSS OUR SOUTHEAST COUNTIES ON THURSDAY.
DRY...COOLER AND MORE PLEASANT WEATHER WILL FOLLOW ON FRIDAY AND
THROUGH THE WEEKEND.
MOS TEMPERATURES APPEAR A TAD TOO COOL GIVEN OUR HIGHS THE PAST
COUPLE OF DAYS. BLENDED THESE NUMBERS WITH PERSISTENCE...ALLOWING FOR
MORE IN THE WAY OF CLOUDS AND HIGHER RH TO SHAVE A COUPLE OF DEGREES
FROM HIGHS THIS AFTERNOON WHEN COMPARED TO YESTERDAY. WITH THE RAIN
EXPECTED TONIGHT...THE DEWPOINT WILL HAVE A BIGGER ROLE IN
DETERMINING LOWS THAN ANYTHING ELSE...DID NOT STRAY FAR FROM 67
DEGREES AT MOST LOCATIONS. MUCH NICER TEMPS FOLLOW FOR WEDNESDAY AS
COOLER AIR STARTS TO FILTER IN FROM THE NORTH BEHIND THE FRONT...BUT
MAINLY DUE TO THE CLOUDS AND PCPN AROUND. FOR WEDNESDAY
NIGHT...BUILT A LARGER NORTH TO SOUTH TEMP GRADIENT INTO THE GRIDS
THAN REPRESENTED BY THE RAW MODEL DATA AND MOS OUTPUT. COOLER 850
TEMPS SHOULD BALANCE OUT TEMPS ON THURSDAY MAKING THEM SIMILAR TO
HIGHS FROM WEDNESDAY. AS FOR POPS...ENDED UP CLOSEST TO A BLEND OF
THE MAV AND MET NUMBERS THROUGH THE SHORT RANGE PORTION OF THE
FORECAST.
IN THE IFPS/GFE GRIDS...USED MY STANDARD PROCEDURE TO POPULATE THE
WINDS AND DEWPOINTS FROM THE NAM12 THROUGH 84 HOURS. THE WINDS CAME
IN VERY GOOD WITH ONLY MINOR ADJUSTMENTS MADE TO LOWER THE SPEEDS AT
NIGHT. ALSO MADE THE TYPICAL REFINEMENTS TO THE DEWPOINTS FOR THIS
AFTERNOON AND THE AFTERNOONS LATER IN THE WEEK...TO ACCOUNT FOR A MIX
DOWN OF DRIER AIR. THE REST OF THE GRIDS WERE IN EXCELLENT SHAPE WITH
SOME MINOR ADJUSTMENTS MADE TO THE TIMING AND EXTENT OF THE PCPN
SHIELD MOVING IN THIS AFTERNOON/TONIGHT AND ITS EXIT LATE WEDNESDAY/
THURSDAY,
825 PM EDT MON JUL 3 2006
CONVECTIVE ACTIVITY HAS WANED NOW AS THE SUN SETS. RUC CONTINUES TO
FIRE SOME STORMS TO OUR SOUTH OVERNIGHT WITH A WEAK IMPULSE OVER THE
SEQUATCHIE VALLEY BUT BELIEVE EAST KENTUCKY WILL REMAIN MOSTLY IN THE
DRY FOR THE REST OF THE NIGHT...WELL TO THE SOUTH OF THE ACTIVITY IN
ASSOCIATION WITH THE FRONTAL BOUNDARY OVER THE OHIO VALLEY. WHILE
CAN/T RULE OUT A SHOWER OR TWO FOR THE NEXT HOUR OR SO...COVERAGE
SHOULD REMAIN WELL LESS THAN 10% AND WILL UPDATE ZONES TO RID THEM
OF THE EVENING POPS AND HANDLE ANYTHING THAT DOES FIRE WITH A
NOWCAST.
REMAINDER OF FORECAST SUITE LOOKS IN EXCELLENT SHAPE AND WILL NEED NO
UPDATE. HAVE A GOOD NIGHT...
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
HAL/PG
Hazardous weather outlook, Jul 4, 3:03 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
403 PM EDT TUE JUL 4 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
403 PM EDT TUE JUL 4 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH TONIGHT.
SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS.
ADDITIONALLY...THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME
AREAS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA WEDNESDAY AND
WEDNESDAY NIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.
ADDITIONALLY...THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME
AREAS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AREA ENCOURAGED TO CALL IN REPORTS OF HAIL...WIND
DAMAGE...AS WELL AS EXCESSIVE RAINFALL AND FLOODING.
GEOGERIAN
In the hours before
Special weather statement, Jul 4, 3:34 PM EST, 59 minutes before
KYZ086-116-042115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
434 PM EDT TUE JUL 4 2006
KYZ086-116-042115-
CLAY-KNOX-
434 PM EDT TUE JUL 4 2006
...STRONG THUNDERSTORM TO AFFECT PARTS OF KNOX AND CLAY COUNTIES...
AT 434 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
NORTHERN KNOX COUNTY...MOVING NORTHEAST AT 25 MPH.
THIS STORM WILL BE NEAR HOUSE AROUND 440 PM EDT...BLUEHOLE AROUND 445
PM EDT...BOHO AROUND 450 PM EDT...BERNICE AROUND 455 PM EDT...HECTOR
AROUND 500 PM EDT...
RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS UP TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
ABE
Special weather statement, Jul 4, 3:45 PM EST, 48 minutes before
KYZ069-042130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT TUE JUL 4 2006
KYZ069-042130-
JACKSON-
445 PM EDT TUE JUL 4 2006
...STRONG THUNDERSTORM TO AFFECT JACKSON COUNTY...
AT 445 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR THREELINKS...
MOVING EAST AT 20 MPH.
THIS STORM WILL BE NEAR SANDGAP AROUND 450 PM EDT...COLLINGSWORTH
AROUND 455 PM EDT...WANETA AROUND 500 PM EDT...FOXTOWN AROUND 505 PM
EDT...MACEDONIA AROUND 510 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS UP TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
ABE
Local storm report, Jul 4, 3:55 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
455 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG BRODHEAD 37.40N 84.42W
07/04/2006 ROCKCASTLE KY EMERGENCY MNGR
TREES AND POWERLINES DOWN.
&&
JCARICOSpecial weather statement, Jul 4, 4:02 PM EST, 31 minutes before
KYZ058-069-111-114-042145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
502 PM EDT TUE JUL 4 2006
KYZ058-069-111-114-042145-
ESTILL-LEE-JACKSON-OWSLEY-
502 PM EDT TUE JUL 4 2006
...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT PARTS OF ESTILL...
LEE...JACKSON AND OWSLEY COUNTIES...
AT 502 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER
NORTHEAST JACKSON COUNTY...MOVING NORTHEAST AT 20 MPH.
THE STORMS WILL BE NEAR WILD DOG AROUND 510 PM EDT...STATION CAMP
AROUND 515 PM EDT...SOUTH IRVINE AROUND 520 PM EDT...DOE CREEK AROUND
525 PM EDT...WILLOW TREE AROUND 530 PM EDT...
RESIDENTS SHOULD EXPECT BRIEF GUSTY WINDS UP TO 45 MPH AS THESE
STORMS MOVE ACROSS THE AREA.
ABE
Special weather statement, Jul 4, 4:12 PM EST, 21 minutes before
KYZ115-117-118-042200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
512 PM EDT TUE JUL 4 2006
KYZ115-117-118-042200-
PERRY-LESLIE-LETCHER-
512 PM EDT TUE JUL 4 2006
...STRONG THUNDERSTORM TO AFFECT SOUTHERN PERRY...EASTERN LESLIE AND
WESTERN LETCHER COUNTIES...
AT 512 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG FORK...
MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL BE NEAR LEATHERWOOD AROUND 520 PM EDT...DELPHIA
AROUND 525 PM EDT...SLEMP AROUND 530 PM EDT...DAISY AROUND 535 PM
EDT...ULVAH AROUND 540 PM EDT...
RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS UP TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
ABE
Special weather statement, Jul 4, 4:25 PM EST, 8 minutes before
KYZ115-117-042215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
525 PM EDT TUE JUL 4 2006
KYZ115-117-042215-
PERRY-LESLIE-
525 PM EDT TUE JUL 4 2006
...CLUSTER OF STRONG THUNDERSTORMS TO AFFECT PERRY AND LESLIE
COUNTIES...
AT 525 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER
NORTHERN CLAY AND LESLIE COUNTIES...MOVING EAST AT 20 MPH.
THE STORMS WILL BE NEAR KALIOPI AROUND 530 PM EDT...DRYHILL AROUND
535 PM EDT...TOULOUSE AROUND 540 PM EDT...WOOTON AROUND 545 PM EDT...
AVAWAM AROUND 550 PM EDT...
RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF UP TO
50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
ABE
Thunderstorm Wind, Owsley
- When
- July 4, 4:33 PM EST to 4:37 PM EST
- Where
- Owsley County, 3 mi NE of Booneville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.517, -83.650
Powerlines and several large limbs down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 4, 20061 death · 4 injured · 1 event
- Hail in Washington, July 4, 2006$28 million · 1.25 in hail · 3 events
- Hail and Damaging Wind in Washington, July 4, 2006$4.2 million · 1.25 in hail · 2 events
- Damaging Winds in Maryland, July 4, 2006$1.5 million · 55 kt wind · 11 events
- Tornadoes and Damaging Winds in Colorado, July 4, 2006$1.0 million · F0 · 4 events
- Hail and Damaging Winds in Virginia, July 4, 2006$360,000 · 1 in hail · 20 events
- Flash Flood and Hail in Virginia, July 4 to 5, 2006$242,000 · 70 kt wind · 26 events
- Flash Flooding in Texas, July 4, 2006$500,000 · 7 events
- Hail and Damaging Winds in Massachusetts, July 4, 2006$290,000 · 1.75 in hail · 4 events
- Damaging Wind in New Jersey, July 4, 20069 injured · 52 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, July 4, 2006$200,000 · 60 kt wind · 4 events
- Damaging Winds in District of Columbia, July 4, 2006$215,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519355.